Senior moments can be frightening but usually they’re nothing serious. If you've ever experienced senior moments — a non-medical term for mental glitches — you're not alone. On more than one occasion I have experienced a lapse in memory when using my debit card or entering a password or user name when attempting to access an online cyberspace account or pay a bill online. Although most of the time, I use the same codes but occasionally a different code is required because or space requirements or password availability. Such memory lapses are easy to dismiss as senior moments.
However, as a performance poet and comedian, I am more troubled when I am in front of a live audience and forget a very familiar poem or joke. I often change the wording in the poem or joke to match my flow of speech and hope it still comes out entertaining. This is a common type of senior moment that has a scientific name called literal par aphasia. This is when we distort a word by substituting one sound for another.
Also when I occasionally forget a person’s name instead of asking his/her name again, like an idiot, I start calling him or her “Brother” or “Sister” until I hear someone call the male or female by his or her real name. Temporarily forgetting names, phone numbers or why you went upstairs ("What was I going to get?") are also common senior moments.
Recently I had the experience on stage, as MC of a program, that a senior moment suddenly resembled Alzheimer’s disease. With written material on the podium, I still had difficulty following the script and staying focused. This concern sent me seeking a medical opinion. I related my verbal and mental blackout to a personal friend who is a Registered Nurse. After describing the fiasco, I explained to the RN that I had worked 12 hours driving a newspaper delivery route on little sleep before arriving to the event and had taken an over-the-counter decongestant called Sudafed to ease my running nose and random quezy. I was told that being sleep-deprived, having a long work day, and taking medication likely created my symptoms of Alzheimer’s and that I shouldn’t worry about it at this time.
However, when senior moments make it hard to manage daily affairs, they may be early warning signs of Alzheimer's disease or another dementia and medical help should be sought. I am now quasi-relaxed that Alzheimer’s Disease is not knocking on my door but I must be more careful about taking medication. Not long ago, I make the mistake of taking a laxative and sleeping pill on the same evening. Whew! I won’t do that again either.
|< Prev||Next >|